Alert archive / Tennessee / Tornado Warnings in 1996

Tornado Warning 5, NWS Nashville, TN

March 16, 1996Overton County, Tennessee

NWS Nashville, TN issued this tornado warning at Mar 16, 1996, 3:53 PM CST for Overton County, Tennessee. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 16, 1996, 3:53 PM CST (21:53 UTC)
Expired
Mar 16, 1996, 4:30 PM CST
In force
37 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Overton County, TN

What was reported inside it

TimeReportWhereRemark
Mar 16, 4:05 PM CSTTornado F2Livingston, TN
Mar 16, 4:10 PM CSTHail 1.75Livingston, TN
Mar 16, 4:10 PM CSTHail 2Livingston, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1996-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1996-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1365 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 162152
TORBNA
TNC133-162230-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
353 PM CST SAT MAR 16 1996
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  430 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...OVERTON COUNTY
 
AT 345 PM CST...A TORNADO WAS INDICATED BY RADAR OVER EASTERN JACKSON
COUNTY...NEAR BURRISTOWN...AND WILL BE MOVING ACROSS PARTS OF
OVERTON COUNTY BETWEEN NOW AND 430 PM.  THIS TORNADO IS EXPECTED
TO PASS NEAR...AND JUST NORTH OF...LIVINGSTON BY 410 PM CST.
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY 0FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Mar 16, 9:35 AM CST, 6 hours 18 minutes earlier.

Area forecast discussion, Mar 16, 9:35 AM CST, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
930 AM CST SAT MAR 16 1996

METEOROLOGICAL SEWER LINE RUNS SMACK DAB THROUGH MIDDLE TN TDY, AS
QUASI-STATIONARY FNT LENDS ITSELF TO PERIODS OF RAIN/TSTMS. 500 MB
SHEAR AXIS AND ASSOCIATED RAIN SHUD MOVE OUT OF MID-STATE AREA BY
NOON. HOWEVER, NEW VORT MAX SHOOTING INTO SWRN KY THIS EVENING, KEEPS
US IN A SCTD SHOWER/TSTM ZN.

HOPEFULLY WE CAN CLOSE DOWN THE PIPELINE SOMEDAY.

In the hours before

Local storm report, Mar 16, 3:00 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
300 PM CST SAT MAR 16 1996

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

12:50 PM   BUMPUS MILLS              TN   0.75 inch hail
3/16/96    STEWART

1:30 PM    JUST NW CLARKSVILLE       TN   FUNNEL CLOUD

3/16/96    MONTGOMERY                     3/4 INCH HAIL ALSO REPORTED
                                          AT THE SAME TIME AND LOCATION

2:00 PM    PORT ROYAL                TN   TORNADO
3/16/96    MONTGOMERY                     GARAGE DESTROYED AND POSSIBLE
                                          DAMAGE TO FOUNDATION OF HOME.

1:35 PM    CLARKSVILLE               TN   0.75 inch hail
3/16/96    MONTGOMERY                     HAIL COVERED THE GROUND

2:05 PM    ADAMS                     TN   1.75 inch hail
3/16/96    ROBERTSON                      REPORTED BY STORM SPOTTER

2:32 PM    PORTLAND                  TN   0.75 inch hail
3/16/96    SUMNER                         HAIL COVERED THE GROUND

2:50 PM    BETHPAGE                  TN   1.75 INCH HAIL (GOLFBALL SIZE)
3/16/96    SUMNER                         REPORTED BY STORM SPOTTERS
Local storm report, Mar 16, 3:03 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
300 PM CST SAT MAR 16 1996

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

12:50 PM   BUMPUS MILLS              TN   0.75 inch hail
3/16/96    STEWART

1:30 PM    JUST NW CLARKSVILLE       TN   FUNNEL CLOUD

3/16/96    MONTGOMERY                     3/4 INCH HAIL ALSO REPORTED
                                          AT THE SAME TIME AND LOCATION

2:00 PM    PORT ROYAL                TN   TORNADO
3/16/96    MONTGOMERY                     GARAGE DESTROYED AND POSSIBLE
                                          DAMAGE TO FOUNDATION OF HOME.

1:35 PM    CLARKSVILLE               TN   0.75 inch hail
3/16/96    MONTGOMERY                     HAIL COVERED THE GROUND

2:05 PM    ADAMS                     TN   1.75 inch hail
3/16/96    ROBERTSON                      REPORTED BY STORM SPOTTER

2:32 PM    PORTLAND                  TN   0.75 inch hail
3/16/96    SUMNER                         HAIL COVERED THE GROUND

2:50 PM    BETHPAGE                  TN   1.75 INCH HAIL (GOLFBALL SIZE)
3/16/96    SUMNER                         REPORTED BY STORM SPOTTERS

X
Local storm report, Mar 16, 3:04 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
300 PM CST SAT MAR 16 1996

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

12:50 PM   BUMPUS MILLS              TN   0.75 INCH HAIL
3/16/96    STEWART

1:30 PM    JUST NW CLARKSVILLE       TN   FUNNEL CLOUD
3/16/96    MONTGOMERY                     3/4 INCH HAIL ALSO REPORTED
                                          AT THE SAME TIME AND LOCATION

2:00 PM    PORT ROYAL                TN   TORNADO
3/16/96    MONTGOMERY                     GARAGE DESTROYED AND POSSIBLE
                                          DAMAGE TO FOUNDATION OF HOME.

1:35 PM    CLARKSVILLE               TN   0.75 INCH HAIL
<<
3/16/96    MONTGOMERY                     HAIL COVERED THE GROUND

2:05 PM    ADAMS                     TN   1.75 INCH HAIL
3/16/96    ROBERTSON                      REPORTED BY STORM SPOTTER

2:32 PM    PORTLAND   `               TN   0.75 INCH HAIL
3/16/96    SUMNER                         HAIL COVERED THE GROUND

2:50 PM    BETHPAGE                  TN   1.75 INCH HAIL (GOLFBALL SIZE)
3/16/96    SUMNER                         REPORTED BY STORM SPOTTERS
Local storm report, Mar 16, 3:10 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
410 PM CDT SAT MAR 16 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

405 PM     LIVINGSTON                TN   TORNADO
3/16/96    OVERTON                        COUNTY SHERIFF'S OFFICE
                                          INDICATES A TORNADO
                                          TOUCHDOWN AT LIVINGSTON.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 12:42 PM CSTSevere Thunderstorm WarningOHXStewart48 min
Mar 16, 1:14 PM CSTSevere Thunderstorm WarningOHXMontgomery46 min
Mar 16, 1:22 PM CSTTornado WarningOHXMontgomery53 min
Mar 16, 1:54 PM CSTSevere Thunderstorm WarningOHXRobertson51 min
Mar 16, 2:24 PM CSTSevere Thunderstorm WarningOHXSumner51 min
Mar 16, 2:55 PM CSTSevere Thunderstorm WarningOHXMacon50 min
Mar 16, 3:34 PM CSTTornado WarningOHXJackson26 min

Nearby

Tornado Warnings in Tennessee, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.